‘Crazy Dangerous’ Elephant Tranquilizer Kills in Maine
An overdose death in Southern Maine is the first casualty of an elephant tranquilizer known as Carfentanil.
The Attorney General's office has refused to give the exact location of the overdose or any details about the victim, but has confirmed that it happened somewhere in York County in April. Carfentanil is an extremely powerful opiate that is normally used by veterinarians to tranquilize elephants and other large animals.
It's been called 'crazy dangerous' by U.S. Drug Enforcement Agency Acting Administrator Chuck Rosenberg. The agency sent out a warning in September of last year about the incredibly dangerous drug that it says is 10,000 times more potent than morphine and 100 times more potent than fentanyl. It can appear in many forms, including powder, blotter paper, tablets, and spray.
Perhaps the scariest part of this drug, given Maine's current opiate crisis, is that it's often disguised as heroin. So someone could OD with no idea of what they actually ingested. You can find more information about Carfentanil on the U.S. DEA website.